Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jun 5, 2021, 11:45 PM CDT for 4 counties in North Dakota. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2021, 11:45 PM CDT (04:45 UTC)
- Expired
- Jun 6, 2021, 12:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
Counties McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 86 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 11:53 PM CDT | TSTM WND GST 68 | 1 Ne Golden Valley, ND | NDDOT STATION GOLDEN VALLEY ND-200. |
| Jun 6, 12:05 AM CDT | TSTM WND GST 62 | 3 Wnw Hazen, ND | MESONET STATION 324019 2 W HAZEN (NDAWN). |
| Jun 6, 12:19 AM CDT | TSTM WND GST 68 | 1 Wnw Garrison, ND | |
| Jun 6, 12:26 AM CDT | TSTM WND GST 70 | Beulah, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1639 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 3032 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
879
WWUS83 KBIS 060445
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
1145 PM CDT Sat Jun 5 2021
NDZ019>021-034-060530-
Oliver ND-Mercer ND-McLean ND-Morton ND-
1145 PM CDT Sat Jun 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR MCLEAN...NORTHWESTERN MORTON...
OLIVER AND MERCER COUNTIES UNTIL 1230 AM CDT...
At 1144 PM CDT, strong winds ahead of a line of thunderstorms were
located along a line extending from 4 miles north of Roseglen to 8
miles south of Zap to 6 miles north of Mott. Movement was east at 55
mph.
Wind gusts to 55 mph will be possible with these storms.
Locations impacted include...
Beulah, Garrison, Washburn, Glen Ullin, Hazen, New Salem, Underwood,
Hebron, Center, Stanton, Max, Zap, Riverdale, Golden Valley, Pick
City, Almont, Coleharbor, Benedict, Roseglen, and Indian Hills
Recreation Area.
Campers should move to a sturdy shelter until these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central, southwestern and north central North Dakota.
LAT...LON 4672 10172 4672 10209 4698 10210 4698 10214
4733 10214 4733 10221 4758 10219 4785 10188
4785 10097 4716 10097 4663 10130 4663 10171
TIME...MOT...LOC 0444Z 266DEG 48KT 4782 10182 4717 10191 4646 10230
$$
HOLLANWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 5, 9:02 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 5, 9:02 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 902 PM CDT Sat Jun 5 2021 .MESOSCALE DISCUSSION... Issued at 820 PM CDT Sat Jun 5 2021 (905 PM Update discussion directly below the mesoscale discussion) Convection over eastern Montana has not been overly impressive early this evening, despite a few recent observations of wind gusts around 60 mph in the Miles City area. The majority of this convection is currently moving through an environment with much lower instability compare to surrounding areas. However, recent satellite imagery is suggesting more upscale growth on the southern flank of the broader line of showers and storms in southeast Montana, with some evidence this may be supported by mountain wave interactions. There also appears to be some weak surface cyclogenesis occurring in this area. The 00Z Bismarck sounding shows a weak capping inversion just above 700 mb, which has likely suppressed the convective initiation potential over western and central North Dakota early this evening. However, falling mid level heights and an increasing low level jet should work to reduce MLCIN over the next few hours ahead of the approaching convection from Montana, which should arrive in western North Dakota around 930 PM CDT. Sufficient forcing and deep layer shear should be present to maintain this convection across western and central North Dakota through the late evening and early overnight hours. Observed trends and recent CAM guidance suggest the greatest potential for severe storms is more favored from southwest into central North Dakota due to the presence of greater low level moisture (dewpoints as high as the lower 60s) and the increasing low level jet. The main expected threat continues to be damaging wind, which is supported by 1576 J/kg of DCAPE observed on the 00Z Bismarck sounding. && .UPDATE... Issued at 902 PM CDT Sat Jun 5 2021 Updated pops based on latest radar trends and observational data (see mesoscale discussion above). Blended hourly pops through 12z more heavily toward shorter term (CONSShort) guidance which appeared to capture best the current thinking of convective activity being more widespread slightly farther south into central ND. UPDATE Issued at 646 PM CDT Sat Jun 5 2021 Main update was to sky cover this evening and overnight, blending heavily toward NBM guidance. Otherwise, forecast remains on track. Hot temps continue, still 102 at the NWS in Bismarck. Skies are mostly clear with some cumulus that has developed during the afternoon and early evening, but other than some brief rain at Minot, convective inhibition has kept things in check. SPC meso page continues to show generally 500-1500 J/kg MLCAPE over much of the state with shear continuing to be on the low side still. Incoming upper air data from KBIS shows deep mixed layer to around 680mb with weak cap in place. Otherwise, continuing to monitor ongoing convection in Montana that is approaching ND, expected at the border around 02Z. && .SHORT TERM...(This evening through Sunday) Issued at 241 PM CDT Sat Jun 5 2021 Severe weather remains possible through tonight, with critical fire weather conditions possible on Sunday. Rest of this afternoon will remain warm, with areas again seeing upper 90s to low 100s temperatures. This will likely be another record breaking heat day. A weak boundary is currently pushing northeast across the CWA. A few isolated showers are possible along this boundary through the evening. Surface cape remains quite high, although MLcape is not as high and is fairly capped. Thus the threat for severe storms this afternoon is low. This evening through tonight will be the better severe weather threat. The mentioned cold front starting to show up nicely across central MT where storms are already firing. As this front enters into ND this evening, abundant cape should be meet increasing shear from a strong jet stream. The result could be severe weather across much of the region, especially the central and north. DCAPE is quite high with this feature, so winds to 70 mph will be the main threat. With the higher cape areas, some hail is possible although expected size to just be near that severe criteria of around an inch. Of note is some higher PWAT values given some higher dewpoints. Some brief moderate to heavy rain is possible, although flooding is not expected given recent dry conditions. Showers could then linger across the north before diminishing Sunday morning. The remainder of Sunday looks breezy, cooler with seasonal high temperatures, and drying conditions. The combination of winds gusting to 40 MPH and RH dropping into the low 20s has prompted a Fire Weather Watch for Sunday afternoon into the evening across much of the CWA. The exception comes across southern portions where uncertainty remains in winds, min RH values, and overall fuel status. Overall most the CWA will see unfavorable fire weather conditions during the day despite any rain that may fall tonight. .LONG TERM...(Sunday night through Saturday) Issued at 241 PM CDT Sat Jun 5 2021 Continued warm conditions with periods of active weather look to be found in the long term. Monday sees a developing warm front set up across the Dakotas returning warm temperatures to the region. This front opens up the Gulf of Mexico to bring increased dewpoints to the area. This could bring copious amounts of cape, with some increasing shear. The set up itself could be quite conducive for severe weather. The uncertainty lies in how far north this front gets and any capping along it. Regardless at least the southern half of the state will see a severe weather potential on Monday, with wind and hail the main threats. A few thunderstorms could linger for Tuesday and Wednesday as the front lifts north and stalls. Weak ridging then brings limited storm potential the remainder of the week, although a passing front may bring and uptick to activity later in the week. Warm temperatures look to remain through next week. Dewpoints will increased at times, although may be low enough for some fire concerns throughout the week. Winds may also be breezy at times for the upcoming week, further complicating fire weather concerns. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 646 PM CDT Sat Jun 5 2021 Main issues are area of thunderstorms currently in Montana expected to reach ND around 02Z. Expect mainly VFR conditions through the forecast cycle, however could see brief MVFR associated with any thunderstorms. For now mainly covered thunderstorm chances with VCTS at all locations except KJMS, where there is lower confidence for thunderstorm chances. Also continued to carry LLWS at KJMS between 05Z and 13Z. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening for NDZ001>005-009>013-017>023-025-034>037. && MESOSCALE...Hollan UPDATE...JNS SHORT TERM...Anglin LONG TERM...Anglin AVIATION...JNS
Hazardous weather outlook, Jun 5, 10:50 PM CDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1050 PM CDT Sat Jun 5 2021 NDZ011>013-018>023-025-034>037-070400- Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman- 1050 PM CDT Sat Jun 5 2021 /950 PM MDT Sat Jun 5 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 4 am CDT. Wind gusts to 70 mph will be the main threat, but there is also a possibility that some storms could produce hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Sunday through Friday Some storms may linger into Sunday morning. Severe weather is not expected. Fire Weather Watch is in effect Sunday afternoon through Sunday evening for possible critical fire weather conditions. See www.weather.gov/bismarck for more details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Bismarck. NDZ001>005-009-010-017-070400- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail- McKenzie- 1050 PM CDT Sat Jun 5 2021 /950 PM MDT Sat Jun 5 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible tonight. Some storms could be strong, with wind gusts to 50 mph and dime size hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Fire Weather Watch is now in effect Sunday afternoon through Sunday evening for possible critical fire weather conditions. See www.weather.gov/bismarck for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ045>048-050-051-070400- Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1050 PM CDT Sat Jun 5 2021 /950 PM MDT Sat Jun 5 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Thunderstorms are possible tonight. Some storms could be strong, with wind gusts to 50 mph and dime size hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near critical fire weather conditions expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Bismarck. NDZ031>033-040>044-070400- Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- 950 PM MDT Sat Jun 5 2021 This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 4 am CDT. Wind gusts to 70 mph will be the main threat, but there is also a possibility that some storms could produce hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near critical fire weather conditions expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Bismarck. jns
In the hours before
Special weather statement, Jun 5, 10:58 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1058 PM CDT Sat Jun 5 2021
NDZ010-017-018-021-032-033-060445-
McKenzie ND-Mountrail ND-Stark ND-Billings ND-McLean ND-Dunn ND-
1058 PM CDT Sat Jun 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR DUNN...NORTHWESTERN MCLEAN...
BILLINGS...EASTERN MCKENZIE...STARK...AND MOUNTRAIL COUNTIES UNTIL
1145 PM CDT/1045 PM MDT/...
At 1057 PM CDT/957 PM MDT/, strong thunderstorms were located along a
line extending from Stanley to 7 miles northwest of Killdeer to 11
miles northwest of New England. Movement was northeast at 50 mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Dickinson, Stanley, Killdeer, New Town, Parshall, Belfield,
Richardton, South Heart, Gladstone, Halliday, Plaza, Taylor, Dunn
Center, Ross, Dodge, Palermo, Manning, Marshall, Lostwood, and
Grassy Butte.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT/300 AM
MDT/ for south central, southwestern and north central North Dakota.
LAT...LON 4734 10345 4844 10257 4855 10226 4855 10198
4786 10187 4757 10220 4698 10214 4698 10210
4663 10210 4663 10345
TIME...MOT...LOC 0357Z 227DEG 44KT 4830 10239 4742 10289 4667 10299
HOLLANSpecial weather statement, Jun 5, 11:08 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1008 PM MDT Sat Jun 5 2021
NDZ040-060445-
Slope ND-
1008 PM MDT Sat Jun 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SLOPE COUNTY UNTIL
1045 PM MDT...
At 1007 PM MDT, a strong thunderstorm was located 18 miles northeast
of Marmarth, or 18 miles west of Amidon, moving northeast at 40 mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Three V Crossing.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
southwestern North Dakota.
LAT...LON 4654 10380 4663 10380 4663 10326 4640 10374
4654 10392
TIME...MOT...LOC 0407Z 229DEG 36KT 4652 10371
HOLLANLocal storm report, Jun 5, 11:13 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1113 PM CDT SAT JUN 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND GST 5 S DICKINSON 46.80N 102.80W
06/05/2021 M67 MPH STARK ND ASOS
ASOS STATION KDIK DICKINSON AIRPORT.
&&
MJLocal storm report, Jun 5, 11:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 PM CDT SAT JUN 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM TSTM WND GST 5 ENE NEW HRADEC 47.03N 102.79W
06/05/2021 M58 MPH DUNN ND MESONET
NDDOT STATION MANNING ND-22.
&&
MJSpecial weather statement, Jun 5, 11:41 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1041 PM MDT Sat Jun 5 2021
NDZ043-060515-
Bowman ND-
1041 PM MDT Sat Jun 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOWMAN COUNTY UNTIL
1115 PM MDT...
At 1041 PM MDT, a strong thunderstorm was located near Bowman, moving
northeast at 50 mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Bowman, Scranton, Griffin, and Buffalo Springs.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
southwestern North Dakota.
LAT...LON 4603 10361 4620 10371 4628 10349 4628 10300
4617 10300
TIME...MOT...LOC 0441Z 246DEG 44KT 4619 10348
HOLLANSpecial weather statement, Jun 5, 11:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1145 PM CDT Sat Jun 5 2021
NDZ019>021-034-060530-
Oliver ND-Mercer ND-McLean ND-Morton ND-
1145 PM CDT Sat Jun 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR MCLEAN...NORTHWESTERN MORTON...
OLIVER AND MERCER COUNTIES UNTIL 1230 AM CDT...
At 1144 PM CDT, strong winds ahead of a line of thunderstorms were
located along a line extending from 4 miles north of Roseglen to 8
miles south of Zap to 6 miles north of Mott. Movement was east at 55
mph.
Wind gusts to 55 mph will be possible with these storms.
Locations impacted include...
Beulah, Garrison, Washburn, Glen Ullin, Hazen, New Salem, Underwood,
Hebron, Center, Stanton, Max, Zap, Riverdale, Golden Valley, Pick
City, Almont, Coleharbor, Benedict, Roseglen, and Indian Hills
Recreation Area.
Campers should move to a sturdy shelter until these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central, southwestern and north central North Dakota.
LAT...LON 4672 10172 4672 10209 4698 10210 4698 10214
4733 10214 4733 10221 4758 10219 4785 10188
4785 10097 4716 10097 4663 10130 4663 10171
TIME...MOT...LOC 0444Z 266DEG 48KT 4782 10182 4717 10191 4646 10230
HOLLANThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 9:25 PM CDT | Special Weather Statement | BIS | Billings, Bowman, Golden Valley, McKenzie, Slope, Williams | 50 min |
| Jun 5, 9:36 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Golden Valley, Slope | 39 min |
| Jun 5, 10:16 PM CDT | Special Weather Statement | BIS | Billings, Bowman, Golden Valley, McKenzie, Slope, Williams | 44 min |
| Jun 5, 10:58 PM CDT | Special Weather Statement | BIS | Billings, Dunn, Mountrail, Stark | 47 min |
| Jun 5, 11:08 PM CDT | Special Weather Statement | BIS | Slope | 37 min |
| Jun 5, 11:11 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 37 min |
| Jun 5, 11:41 PM CDT | Special Weather Statement | BIS | Bowman | 34 min |
| Jun 5, 11:50 PM CDT | Special Weather Statement | BIS | Stark | 40 min |
| Jun 5, 11:59 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 46 min |
| Jun 6, 12:10 AM CDT | Special Weather Statement | BIS | Slope | 35 min |
| Jun 6, 12:13 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Oliver | 62 min |
| Jun 6, 12:35 AM CDT | Special Weather Statement | BIS | Slope | 25 min |
| Jun 6, 12:39 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Stark | 51 min |
| Jun 6, 12:43 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 47 min |
| Jun 6, 1:01 AM CDT | Special Weather Statement | BIS | Hettinger | 29 min |
| Jun 6, 1:27 AM CDT | Special Weather Statement | BIS | Stark | 33 min |
| Jun 6, 1:35 AM CDT | Special Weather Statement | BIS | McLean, Mercer, Sheridan | 40 min |
| Jun 6, 1:52 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Sheridan, Wells | 38 min |
| Jun 6, 2:02 AM CDT | Special Weather Statement | BIS | Oliver | 28 min |
| Jun 6, 3:09 AM CDT | Red Flag Warning | BIS | Billings, Bottineau, Burke, Burleigh, Divide, Dunn and 19 more | 18 hr |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.